How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 15389
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

Thank you! I think he ate one of my metoprolol pills-25 mg,

Customer Question

Thank you! I think he ate one of my metoprolol pills-25 mg
JA: I'm sorry to hear that. The Veterinarian will know if the dog will be able to digest that. What is the dog's name and age?
Customer: Cody and he is 5
JA: Is there anything else the Veterinarian should be aware of about Cody?
Customer: He is overall healthy, he weighs just under 15 lbs, and he is sleeping now and I just took his pulse which is at 60 bpm
Submitted: 5 months ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 5 months ago.

Hello, I'm Dr. Kara. I have over 20 years of experience as a veterinarian and I'd like to help. Please give me a moment to review your concerns.

Expert:  Dr. Kara replied 5 months ago.

I am sorry to hear that your pup may have ingested 25mgs of Metoprolol.

It is used in dogs to control arrhythmias, especially supraventricular tacchycardias.

The usual appropriate dose is 0.2mg to 0.4mg per kilogram of body weight. At 15 pounds she is 6.8kg, (15lbs /2.2 lbs per kg = 6.8kgs) so an appropriate dose is 1.36mg to 2.72mg, but we can go as high as 1mg per kilogram of body weight or 6.8mg. He ate roughly 4 times a normal high dose, so we do need to be concerned.

Since it was eaten long enough ago that his heart rate has decreased to 60 beats per minutes that means the drug is fully absorbed and it is too late to induce vomiting.

You have the option of admitting him to an emergency clinic for observation and possible treatment if his blood pressure and heart rate fall too low or watching him at home.

If you choose to take a watch and see approach, since you aren't sure he ate the pill, things to watch for are weakness, and severe lethargy. We will sometimes see diarrhea with this class of drugs too.

If you see any symptoms then an emergency clinic visit is best.

Keep Cody away from stairs in case he gets light headed.

Do you have any more questions for me now?

Expert:  Dr. Kara replied 5 months ago.

Hello, I wanted to make sure that you didn't have any further questions for me, and I'd like to know how things turned out for your pup. If you could give me an update that would be great, thank you, ***** *****